I have heard about all the cases for the birth control patch but what about the pill. I went into the hospital last year and the doctor told me I was suffering with deep vein thrombosis. I have taken the brith control pill for a number of years. Can anyone help me out with this.
A deep vein thrombosis (DVT) is a blood clot (thrombus) that develops in a deep vein, usually in the lower leg. Deep vein thrombosis can cause pain in the leg and can potentially lead to complications. About 1-3 people in 1000 develop a DVT each year in the UK.1
Where do DVTs happen?
A DVT usually develops in a deep vein in the leg but it can occur elsewhere, such as the arm. Deep veins pass through the centre of the leg and are surrounded by the muscles.
A DVT is different to blood clots that form in a separate set of veins (called superficial veins) that lie under the skin. These clots are called superficial thrombophlebitis and are much less serious.2
How is a DVT different to normal blood clotting?
When blood clots outside a blood vessel, this is a normal process which protects the body against losing blood. If the blood clots inside a blood vessel however (as with DVT), this can be dangerous.
Symptoms of DVT
In most cases of DVT, the clots are small and do not cause any symptoms. The body is able to gradually break down the clot and there are no long-term effects.3
Larger clots may partially or totally block the blood flow in the vein and cause symptoms such as:
swelling of the calf - this is usually different from the mild ankle swelling that many people get during long haul flights for example1,3
pain in the calf3
calf pain that is noticeable, or worse when standing or walking3
These are not always a sign of a DVT, but if you experience them, you should seek medical advice.
It is uncommon for DVT to cause any further problems but potential complications include the following.
Pulmonary embolism (PE) happens when a piece of the blood clot breaks off and travels in the bloodstream to become lodged in the lungs and block blood flow. This can happen hours or even days after the formation of a clot in the calf veins. It may cause chest pain and shortness of breath. You should seek emergency medical treatment as a pulmonary embolism can be fatal in severe cases.1,3
Post thrombotic syndrome happens if a DVT damages the valves in the vein, so that instead of flowing upwards, the blood pools in the lower leg. This can result in pain, swelling and ulcers on the leg.4
Illustration showing deep vein thrombosis in the leg
Causes of DVT
A DVT can be caused by a damaged vein or if the flow of blood slows down or stops. There are certain risk factors that make a DVT more likely to occur. These include:
age - as people over 40 are at greater risk of DVT1,3,5
a past history of DVT1,3,5
a family history of DVT1,3,5
an inherited condition that makes the blood more likely to clot than usual1,3,5
recent surgery or an injury, especially to the hips or knees1,3,5
having recently had a baby1,5
having cancer and its treatments1,3,5
taking a contraceptive pill that contains oestrogen - but most modern pills contain a low-dose, which increases the risk by an amount that is acceptable for most women1,3,5
hormone replacement therapy (HRT) - but for many women, the other benefits outweigh the increase in risk of DVT1,3,5
treatment for other circulation or heart problems1,5
Is air travel a risk?
There is evidence that long haul flights (flight lasting four hours or more) may increase the risk of developing DVT.1 The risk is a result of prolonged immobility, which can happen during any form of long distance travel, whether by car, bus, train or air.3
It is difficult to say from results of studies:
whether the actual flight directly caused the DVT
whether these people were at risk of DVT for other reasons1,5
Generally the risk of developing DVT when travelling is very small unless one or more other risk factors are present. If this is the case, you should seek advice from your GP before travelling on a flight of more than three hours.3 You should also seek advice if you have recently had a hip or knee replacement operation as ideally you should postpone long haul travel for three months after surgery.1
Your GP will ask you about your medical history and examine you. Your GP may refer you to a specialist for the following tests.
An ultrasound scan looks for blockages of blood flow in blood vessels - for more information, please see the separate BUPA factsheet, Ultrasound.2,4
A Doppler ultrasound shows how fast the blood is flowing.2
A venography shows the flow of blood. Special dye that shows up in X-rays is injected into the veins and then an X-ray is taken.2,4
Treatment aims to prevent:
the clot becoming larger
the blood clot breaking loose and travelling to the lungs
new clots from forming
Anticoagulant medicines are the most common treatment. These alter certain chemicals in the blood to stop clots forming so easily. Anticoagulants include heparin which may be followed later by warfarin.6 Anticoagulants can stop new blood clots from forming and old ones growing in size. They can't dissolve existing clots. The body does this itself over time.
There have been concerns that cranberry juice can interfere with the way the anticoagulant, warfarin, works. The Committee on Safety of Medicines advises that you should not consume any cranberry products whilst taking warfarin.6,7
In addition, you should not do any activities that could increase your risk of injury whilst taking anticoagulants. This is because one of the main ways a wound heals is through clotting, and anticoagulants interfere with this process.
Thrombolytics are used less commonly. These medicines are used to dissolve blood clots. They carry a high risk of bleeding, so are only used in severe cases.6
Compression stockings (also called graduated compression stockings) are sometimes recommended to relieve pain and swelling, and to prevent post thrombotic syndrome.8 These may need to be worn for two years or more after having a DVT.4,5,8
If you feel you are at high risk of developing a DVT you should seek medical advice.
You may also want to consider any measures you can take to reduce the risk. This could include keeping mobile, if possible, by exercising your legs regularly - for example take a brisk 30-minute walk every day.9
Surgery and some medical treatments can increase the risk of having a DVT. So, hospitals often do a pre-operative risk assessment for DVT, which takes into account your personal risk factors and the type of surgery you are having.
Various measures can then be used to keep the risk as low as possible. These include anticoagulant medicines, compression stockings, and intermittent calf compression devices. This is a mechanical pump that automatically squeezes the feet and lower legs. This helps the circulation of blood from the legs in the first few days after surgery.
Although the added risk of developing a DVT caused by long haul travelling appears to be low, it can be reduced even further by taking some preventive measures. Wherever possible, you should:
exercise your legs at least every 2-3 hours - try to take regular breaks from driving. Or if you're a passenger, walk up and down the aisle of a coach, train or plane1,3
exercise the muscles of your lower legs (which act as a pump for the blood in the veins) while sitting - pull your toes towards your knees then relax, or press the balls of your feet down while raising your heel1,3
wear loose-fitting clothing1,3
keep hydrated by drinking water rather than alcohol and caffeinated drinks1
wear graduated compression stockings - this is particularly important for travellers who have other risk factors for DVT1
If you develop swelling or pain in your leg, or have breathing problems after travelling, you should seek medical advice urgently.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.
We're in the process of updating our system during which our trackers and health tools will not be available. We are doing our best to finish this update quickly. They should become available by 6:00 p.m. PST